Florida, 2022

Damaging Wind in Florida, March 1, 2022

March 1, 2022 · NWS MLB · 1 event in 1 county or zone

A strong thunderstorm that moved through DeLand in Volusia County produced minor wind damage that resulted in old trees falling into several power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A strong thunderstorm that moved through DeLand in Volusia County produced minor wind damage that resulted in old trees falling into several power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Mar 1, 10:14 AM EST, 3 hours 37 minutes earlier.

Area forecast discussion, Mar 1, 10:14 AM EST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1014 AM EST Tue Mar 1 2022

.UPDATE...
Lingering low clouds continue to erode as of 10am this morning and
should see cloud cover diminish rapidly over the next hour or so,
with partly cloudy skies expected for the remainder of the day. A
slight chance of showers will continue into the overnight hours
over the local waters, as a strengthening low pulls NE away from
the local area. Expect to remain dry across land areas through the
afternoon, due to N/NNW steering flow preventing showers from
drifting onshore. However, will see this flow take on a NE
component this evening and into tonight, so could see a few
showers drift into coastal areas, especially along the Treasure
Coast, during this time. PoPs around 20% developing south of the
Cape by sunrise.

Winds today NNE/NE at around 10 to 15mph, with up to around 15mph
along the coast. Highs this afternoon near normal, in the mid to
upper 70s.

&&

.AVIATION...
IFR/low end MVFR CIGs continue to erode as of around 15Z, expect
to see this deck erode through around 16Z, with VFR conditions
prevailing through the rest of the afternoon. Winds this afternoon
NNE/NE at around 10-15kts, with the strongest winds along the
coast. Will remain mostly dry through the period, but could see a
few showers drift onshore, especially along the Treasure Coast,
towards sunrise tonight.

&&

.MARINE...
Poor to hazardous boating conditions continue today, with N/NE
winds maintaining seas of up to 6-8ft in the Gulf Stream into this
afternoon. SCAs continue for the offshore waters, while small
craft should exercise caution in the nearshore waters north of
Sebastian Inlet. Winds 15-20kts, especially north of the Cape.
Isolated to scattered showers will remain possible through tonight
and may occasionally drift onshore towards sunrise.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  56  75  55 /  10  10  10   0
MCO  78  58  80  59 /  10  10  10   0
MLB  76  61  76  60 /  10  20  20  10
VRB  77  61  78  59 /  10  20  20  10
LEE  76  56  80  57 /   0  10   0   0
SFB  76  57  79  57 /  10  10  10   0
ORL  77  60  80  60 /  10  10  10   0
FPR  78  60  77  59 /  10  20  20  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 4 PM EST this afternoon for Sebastian
     Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard County Line
     to Sebastian Inlet 20-60 nm.

     Small Craft Advisory until 7 PM EST this evening for Flagler
     Beach to Volusia-Brevard County Line 20-60 nm.

&&

Leahy/Rodriguez/Smith
Hazardous weather outlook, Mar 1, 4:32 AM EST, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
432 AM EST Tue Mar 1 2022

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-011800-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
432 AM EST Tue Mar 1 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.COASTAL FLOOD IMPACT...
Gusty north to northwest winds will produce a longshore current
with rough surf and breaking waves of 4 to 6 feet. Minor beach
erosion will be possible, especially during high tide.

.RIP CURRENT IMPACT...
A Moderate Risk of rip currents exists at all east central
Florida beaches. Entering the water is discouraged.

.WIND AND SEA IMPACT...
Boating conditions will be hazardous across the east central
Florida offshore waters today due to winds around 15 to 20 knots
with higher gusts and seas up to 8 feet. Northwest winds around
15 knots will build seas up to 6 feet closer to shore in Volusia
and Brevard Counties.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A Moderate Risk of rip currents will continue through the week.
Poor boating conditions are expected on Wednesday, mainly over
the Gulf Stream.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Fehling

The radar

The Melbourne radar (KMLB), 120 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Volusia

When
March 1, 1:51 PM EST
Where
Volusia County, 0.62 mi NNE of De Land
Measured
48 kt (55 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
29.038, -81.296

City of DeLand officials and fire rescue report that several old trees had large branches knocked down into power lines on Garfield Avenue, just north of Minnesota Avenue. These branches blocked the roadways and damaged nine power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1002330.